The People’s Pharmacy

Q: We ended up in the emergency room with our teenage daughter this past Sunday. She takes sertraline daily for depression.

Sunday night, she had a cough. We gave her 2 teaspoons of cough medicine, and almost immediately, she started having symptoms. She felt dizzy, disoriented and unsteady when she stood up. Although she was still coherent enough to recount what we had done during the day, sometimes it sounded like she was babbling.

When we looked up drug interactions, we saw your serotonin syndrome article. The poison control center recommended we go to the ER.

At the hospital, they told us the amount of cough medicine she had taken was surely too low to have caused the problem. Instead, they urged us to call our daughter’s prescribing psychiatrist the next day and follow up. After several hours at the ER, she had recovered, and we went home.

When we called her psychiatrist the next day, he immediately said it was either unusual sensitivity to dextromethorphan or serotonin syndrome. After some quick research, he called back and said in fact there was a possibility of interaction.

In the future, he suggested she would probably be OK if she only took 1 teaspoon of dextromethorphan instead of two. We might stick with hot tea and honey instead, though.

Advertising

A: Serotonin is a neurochemical that impacts mood, sleep and sexuality. It is found in the brain as well as in the digestive tract and blood platelets. When there is too much of this chemical circulating through the body because of a drug interaction, the result can be serotonin syndrome.

Symptoms of this condition may include anxiety, agitation, muscle spasms, overactive reflexes, digestive upset, shakiness, confusion, fever, rapid heart rate and changes in blood pressure. In the worst cases, patients may go into a coma.

There are reports in the medical literature of dextromethorphan cough medicine interacting with antidepressants such as fluoxetine, citalopram, paroxetine and sertraline.

Because your daughter may be especially vulnerable to this interaction, sticking with hot tea and honey is a good plan. Other home remedies for cough include thyme tea or Vicks VapoRub on the soles of the feet.

You can find more information about such approaches in our “eGuide to Colds, Coughs & the Flu.” This online resource may be found at the Health eGuides tab on PeoplesPharmacy.com.

Q: My right foot burns and tingles so badly that it’s hard to sleep. I assume this is neuropathy as a result of bunion surgery and my second toe being permanently straightened several years ago.

Advertising

I have begun using Steuart’s Pain Formula with arnica and comfrey. It has been a huge help in restoring my sleep. Are there any side effects to be aware of from this cream? I hope not, as it really helps.

A: Traditionally, both comfrey and arnica have been used as topical medicines for pain or bruising. Both could be toxic if taken orally. However, putting cream on the skin does not appear to result in dangerous blood levels of these compounds (Planta Medica, February 2022; Pharmaceutics, Nov. 4, 2022).

Neuropathy can be extremely distressing, so we are glad to learn you’ve found a way to ease the pain.